Hail, Garvin
- When
- April 6, 12:30 PM CST
- Where
- Garvin County, 0.89 mi NE of Pauls Valley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.750, -97.210
Scattered storms formed near a front in central and south central Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Scattered storms formed near a front in central and south central Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 6, 11:47 AM CST, 43 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
1247 PM CDT Fri Apr 6 2018
.DISCUSSION...
The 18Z aviation discussion follows....
&&
.AVIATION...
As is usually the case when a moist lower atmosphere is combined
with surface low pressure and a strong cold front, the
ceiling/visibility layout is very complex today. The general trend
is that the cold front (now extending from about KSNL-KOUN-KCHK-
KLTS) will continue to advance quickly to the southeast (faster in
the west). Low clouds behind the front will similarly shift south
with time, and north winds will become quite strong at most sites
this afternoon, continuing through the night. A band of
snow/sleet/freezing rain/drizzle is expected to develop from
northwest Oklahoma into central Oklahoma overnight. Timing,
precipitation type, and location are all uncertain, but the wintry
precipitation is most likely from around KWWR-KOKC.
Gradual overall improvement is expected during the day on
Saturday.
CmS
&&
.PREV DISCUSSION... /issued 1043 AM CDT Fri Apr 6 2018/
DISCUSSION...
The surface low pressure center at 1030 a.m. was located near
Hobart, while the strong cold front extended from near Stillwater
to El Reno to Hobart to Hollis. Warm conditions are expected over
our Texas counties, extending into southern Oklahoma, while much
cooler conditions will be experienced across northern Oklahoma.
The front will advance quickly to the south, particularly after
the surface low moves southeast of our forecast area by late
afternoon. So far this morning, significant showers and
thunderstorms have been restricted to the far eastern parts of our
area, and short-range models maintain this trend, with strong
storms firing later this afternoon over southeast
Oklahoma...before quickly shifting south into Texas.
The forecast has been adjusted slightly for today, to incorporate
the latest short-term trends and forecasts.
CmS
PREV DISCUSSION... /issued 647 AM CDT Fri Apr 6 2018/
DISCUSSION...
AVIATION...
For the 12z TAFs:
The worst conditions with regards to ceiling and potentially
visibility should start within an hour and persist through mid-
late morning before conditions improve some. A strong front will
move through bringing a wind shift to northerly strong wind gusts.
The greatest coverage of showers and storms is expected to be east
of TAF sites this morning. Some mist/light drizzle could occur
behind the front, but a better chance of precipitation, including
IP and SN with reduced visibilities, could occur this evening and
early tonight, especially at WWR and potentially at CSM, OKC, OUN,
and PNC.
PREV DISCUSSION... /issued 458 AM CDT Fri Apr 6 2018/
DISCUSSION...
The focus continues to be on unusually cold temperatures for
early April, including another potentially widespread freeze.
Wintry precipitation may occur tonight with with minor snow/sleet
accumulation possible across northwest Oklahoma. Before that
happens, there is some potential for strong/severe convection
across southeastern portions of the area.
Latest radar composite shows elevated convection increasing across
south-central Oklahoma and ~1,000 J/kg MUCAPE is supporting fairly
strong updrafts and small to marginally severe hail potential.
This should continue through the early morning hours within an
area of warm/moist advection and isentropic ascent. Models suggest
isentropic ascent will strengthen in an east-southeast to west-
northwest arc across the area this morning and as a result,
further expansion of elevated convection is expected. Instability
further north closer to I-40 is less so small hail at best is
expected there.
Temperatures will warm some this morning and then fall during the
day behind a cold front that will move through. Across south-
central and southeast Oklahoma, moderate instability is expected
to develop ahead of the front and thunderstorms that form near the
front could become severe. Large hail would be the primary threat.
A more extensive threat will occur just to our southeast across
portions of Texas.
Adjustments will likely be needed through the morning as an above
normal level of uncertainty with respect to rain chances and fog/drizzle
potential exists. Areas of fog and drizzle will be most likely
early-mid morning in an east to west corridor across central
Oklahoma into west-central and northwest Oklahoma. Spatial
coverage of convection is a little uncertain, with the highest
confidence in greater coverage across roughly the southeastern
third of the area.
An increase in coverage of precipitation is expected across
northwest Oklahoma this evening as a west- northwest to east-
southeast band of mid-level frontogenesis strengthens and deep
saturation is shown in forecast soundings. Forecast soundings show
a variety of precipitation possible. Mid levels near the top of
fairly shallow cold air mass advancing in are warm enough to
support sleet, but this isn't the typical warm advection/warm nose
setup so it's unlikely that the warm layer is under-represented in
the models. GFS is slightly cooler in mid levels and would suggest
a larger area of snow, possibly encompassing much of the northern
half of the area by mid-late evening. We're also concerned about
shallow saturation in sub-freezing post-frontal air mass around
and just after midnight across portions of southwest and central
Oklahoma. This would support more of a freezing drizzle
precipitation type, so we included that possibility in the
forecast as well. Freezing rain from deeper saturation seems
unlikely given the depth of the cold air mass.
For now we have not issued a Winter Weather Advisory given lack of
confidence in placement of mid-level frontogenesis band and
whether its duration, given increasingly dry boundary layer, will
be long enough for sufficient snowfall amounts to result in
accumulations. We'll refine this more later today.
Post-frontal pressure rises and modest mixing behind the front
support the issuance of a Wind Advisory for southwest portions of
the area. Gusts up to 45 mph seem possible from mid-afternoon into
the evening, subsiding later tonight.
We have enough confidence in subfreezing temperatures across the
entire area to upgrade the Freeze Watch to a Free Warning. The
entire area is now covered by the Freeze Warning.
A quieter pattern is expected for the latter portion of the
weekend through much of next week. A few minor waves in west-
northwesterly flow aloft may bring periodic increases in clouds,
and perhaps light precipitation potential across northern Oklahoma
early Sunday. Looking further out, medium range guidance suggests
a deep trough approaching by late next week with warm/moist
advection preceding it. Thunderstorms will be possible including
some potential for severe weather, but timing and magnitude are
not certain yet given typical spread in medium range guidance at
that time range.
BRB
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 60 24 45 33 / 50 50 10 10
Hobart OK 67 25 48 34 / 10 30 10 0
Wichita Falls TX 81 29 49 36 / 20 20 20 0
Gage OK 52 19 44 33 / 30 60 10 10
Ponca City OK 53 21 44 30 / 40 40 0 10
Durant OK 74 30 49 38 / 60 50 20 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Freeze Warning from 9 PM this evening to 10 AM CDT Saturday for
OKZ004>048-050>052.
Wind Advisory until 1 AM CDT Saturday for OKZ021>023-027-028-
033>041-044>047-050-051.
TX...Freeze Warning from 9 PM this evening to 10 AM CDT Saturday for
TXZ083>090.
Wind Advisory until 1 AM CDT Saturday for TXZ083>090.
&&
23/26/23Hazardous Weather Outlook National Weather Service Norman OK 1202 PM CDT Fri Apr 6 2018 OKZ004>048-050>052-TXZ083>090-071715- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1202 PM CDT Fri Apr 6 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is a slight risk for severe thunderstorms across southeast Oklahoma, southeast of line from Ardmore to Ada to Holdenville. A marginal risk for severe thunderstorms is forecast east of areas from Waurika to Shawnee. Thunderstorms continue early this afternoon across central and eastern Oklahoma. Intensity of thunderstorms may increase and additional thunderstorms will likely develop across portions of south central and southeastern Oklahoma early this afternoon and a few severe thunderstorms are possible. Large hail up to golf ball size will be the most common hazard associated with thunderstorms, but damaging winds up to 70 mph are also possible. Thunderstorms will decrease late this afternoon and early this evening as a cold front brings colder more stable air to the area. .Cold Weather... Freezing temperatures are expected across the entire area tonight. .Winter Precipitation... Light amounts of snow, sleet, and possibly freezing drizzle are expected late this afternoon across far northwest Oklahoma spreading across most of the area overnight. Slick spots on roads are possible but widespread travel difficulties are unlikely. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Cold Weather... Freezing temperatures will be widespread across the area early Saturday morning. .Winter Precipitation... Lingering light snow and sleet are possible across south-central and southeast Oklahoma early Saturday morning. .Fire Weather... Elevated fire weather conditions are possible in western Oklahoma and portions of north Texas Wednesday and Thursday. .Thunderstorms... Thunderstorms are possible Thursday across portions of the area. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 125 PM CDT FRI APR 6 2018 OKZ040-061900- Garvin OK- 125 PM CDT FRI APR 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR northeastern Garvin County Until 200 PM CDT... AT 122 PM CDT, a strong thunderstorm was located near Pauls Valley, moving east at 20 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3465 9733 3482 9732 3485 9707 3464 9703 TIME...MOT...LOC 1822Z 267DEG 19KT 3476 9725 30
The Norman radar (KTLX), 65 km away, was scanning. The volume nearest the first event began at 18:29 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749526, 749527, 749528, 749529, 749530, 749531.